Menstral Migraines

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mom of three
New Member


Date Joined Nov 2006
Total Posts : 2
   Posted 11/30/2006 12:03 PM (GMT -6)   
Hi, I've never posted before and I'm looking for some advice.  I've had migraines for about 3 years now - ever since my tubal ligation (boy I wish I had known migraines were a side effect!) for the first year, I had migraines every day.  Now I only have them starting the day before my period and for about 10-15 days after that.  I've tried taking bio-identical progesterone, physical therapy, birth control pills, and now my doctor wants me to take topimax.  Currently, I'm taking either maxalt or amerge every day of my cycle.  But I'm concernd about rebounds.  I'm really afraid of topimax!  Has anyone tried taking estrogen during their cycle?  And has anyone had a good experience with topimax?  Any other advice on what to try?

jeb
New Member


Date Joined Jul 2006
Total Posts : 7
   Posted 12/1/2006 8:54 PM (GMT -6)   

Hi Mom of Three,

I feel your pain.  Tonight is day 13 of a migraine and I am worn out.  Mine are also hormonal, and I think the last few days have been rebound.  That's a new thing.  Great.  I've discussed this issue a few times on this board, but haven't found a good way to deal with it. Mine are getting worse as I am perimenopausal.  Seems to be no way to prevent them.  I also am taking way too many Frova's and Naproxen's but don't know what else to do.  I have considered getting on some type of bc pill and am wondering if anyone else has tried it.  I am 45 and worried about the risk of stroke and other problems on it.  But I have to admit, I would try just about anything at this point.  Constant pain is simply exhausting.  Good luck with this.  Maybe someone will have some ideas for us out there!

 


lilmoe76
Regular Member


Date Joined Apr 2006
Total Posts : 26
   Posted 12/1/2006 9:24 PM (GMT -6)   
HI!
I suffer from the "everyday headache" as well. I have noticed my migraines are worse the week before and during my period-it was always a nice 10-14 day run. (to the point of ER levels) I have been on the bc pill for many, many years-no matter what pill I try-no difference. I have recently tried (with my gyno and neuro approval) taking my pill straight through when I am supposed to get my period. I am on a three month cycle (this next week is when I will get if for the first time since sept)
I still am "headachy" as always but nowhere near the severe, crippling migraines of before.
I no longer have such a huge hormone swing-I think my head is pretty sensitive to that.
I don't know what situations you all are in but thought I would share one small victory. :)
Good luck!
Sara

lilmoe76
Regular Member


Date Joined Apr 2006
Total Posts : 26
   Posted 12/1/2006 9:38 PM (GMT -6)   
sorry-I forgot something-
I have tried Topomax and it did not work for me-remember everyone is different though. I had significant side effects-tingling hands and feet were the worst. It didn't help my headaches enough to stay on it.
Once you start with the prophalactic meds, it is a game regardless of what you try.............you just have to try, you never know what may work.
:)
Sara
Taking it one day at a time-because I have to!


Annuk
Veteran Member


Date Joined Jan 2006
Total Posts : 1308
   Posted 12/2/2006 2:43 AM (GMT -6)   
Hi Mom of three,

Welcome to Healing Well. Sorry you are suffering so much. You may be right that your current daily intake of Maxalt and Amerge (I know this is for half the month and not the whole) could well be causing rebounds!

I've been in a similar situation so I understand how it gets when all you want to do is get rid of the pain!!! Unfortunately it may be the best way to help you at the moment is to find a good preventative to break the cycle!!

From a personal point of view, if it were my hormones that were the trigger for the migraine I would not want to unbalance things further by taking more hormones! But I stress that this is what 'I' would not do! My headaches have got worse right through the menopause and out the other side as I am now 5 years post-menopausal!!!!

I was offered HRT by one Neurologist and another refused to give it to me! I am glad I didn't end up taking it as my body hormone wise has settled down naturally!!!! Also, one side effect of HRT is headache!!!

As for Topamax, I quite understand that you are afraid but it may be good to give it a whirl - you don't have to stay on it!!!! Please let us know how you get on. You have a 'family' here now to supprt you through this!

take care

Ann

mom of three
New Member


Date Joined Nov 2006
Total Posts : 2
   Posted 12/5/2006 2:24 PM (GMT -6)   
You're right. Taking the hormones (birth control) did nothing but make me moody and depressed (I was taking them straight through to keep my period away). The bio-id progesterone helped my energy level and really decreased my pms though. Thanks for all the support! I have an appointment on the 20th and I'll let you all know if I find anything that works. I wish you all a pain free day!

Rondi (mom of three)

wenmarie
Regular Member


Date Joined Nov 2005
Total Posts : 63
   Posted 12/5/2006 6:25 PM (GMT -6)   
I have tried topamax and also birth control in three month cycles. The topamax did work for me, i did have some side effects but they were worth the benifit. However when you are on topamax it makes the birth control pills inactive as far as protecting you from getting pregnant. I already have two children and the thought of having another when I am going through so much was giving me axiety and headaches thinking about it soo i went off it and quickly remembered why I was taking it. i stayed off it for about two months and when I went back on unfortunatley it did not work the second time around. I f i were you I would just give the topamax a try. the side effect were the worst the first three weeks and then subsided significantly after that. take care

Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 12/7/2006 12:28 AM (GMT -6)   

Hi Rondi (mom of three),

Welcome to HealingWell and the headache forum. Unfortunately I have been in your situation.

I take Topamax without too many side effects, though it isn't very effective either. I made the mistake of increasing my dose too quickly, so if you do decide to take it, increase it slowly or you may go through so crazy side effects. I used to experience forgetting words and events and have decreased my dosage so that doesn't happen anymore. I have lost 40 pounds and it helps balance my mood. I have never heard that it stops your contraception from working. I've been on Depo Provera and it for at least 2 years and not had any unplanned pregnancies.

I take Depo Provera for birth control. It is progesterone instead of estrogen and is given in injection form every three months. I don't cycle like I used to so I don't get menstrual headaches once a month and never get periods. :-)   Some people gain weight with Depo Provera, but I haven't experienced this, maybe because of the Topamax.

My neurologist also told me about a study in which patients took Amerge everyday as a preventative. As long as you're not on an antidepressant it can work like a charm. And, as long as you take it everyday you won't get rebound headaches. My neurologist has also told me that of the medications which cause rebound headaches, triptans have the best recovery time. They get out of your system in a few days and the rebound headaches go in a few days, unlike codeine or caffeine which can take weeks.

Sorry for being so long, I hope this helps. Good luck with your search for a solution.


Nicky
Co-moderator Migraine Forum
 
"In life you can never be too kind or too fair; everyone you meet is carrying a heavy load. When you go through your day expressing kindness and courtesy to all you meet, you leave behind a feeling of warmth and good cheer, and you help alleviate the burdens everyone is struggling with." -- Brian Tracy
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 18, 2017 12:31 PM
There are a total of 2,883,744 posts in 316,419 threads.
View Active Threads


Who's Online
This forum has 157553 registered members. Please welcome our newest member, Jones_bond.
458 Guest(s), 21 Registered Member(s) are currently online.  Details
Erichardson234, older guy, notsosicklygirl, Lapis_29, mattamx, 07kr5, john16, island time, nickb., Ron42661, Turboz, Bohemond, getting by, Tudpock18, DCLyme, Lynnwood, NKinney, three 5's and a jack, kmclark1, SueCAll, Jones_bond


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer